Parenteral Hydrocarbon Injection and Associated Toxicities: Two Case Reports

@article{Nelson2013ParenteralHI,
  title={Parenteral Hydrocarbon Injection and Associated Toxicities: Two Case Reports},
  author={Michael E. Nelson and Isam W. Nasr},
  journal={Western Journal of Emergency Medicine},
  year={2013},
  volume={14},
  pages={431 - 434}
}
Many cases of hydrocarbon toxicity occur annually due to oral or inhalational exposure. Rarely are hydrocarbons injected subcutaneously or intravenously. These parenteral routes of exposure, however, can have a wide range of consequences ranging from mild skin irritation to tissue necrosis, pulmonary injury, neurologic consequences, cardiovascular collapse, and death. WD-40™ is a commonly used household hydrocarbon containing aliphatic hydrocarbon (45 – 50%), low vapor pressure aliphatic… 
Hydrocarbon Associated Toxicities: a Case Series and Review of Literature
TLDR
A case series and in-depth review of the existing literature to show the risks associated with these seemingly harmless chemicals, and the approved guidelines for treating exposed patients, and recognition of a hydrocarbon diluent in a consumed toxin marks the first step in the correct treatment.
Subcutaneous and Intramuscular Injection of Petrol (Hydrocarbon): A Case Report and Review of the Literature.
TLDR
A 26 year old male deliberately injected petrol into the anterior compartment of his non dominant forearm in a suicide attempt and required significant follow up with hand therapy to regain usage of the limb.
“Semenly” Harmless Back Pain: An Unusual Presentation of a Subcutaneous Abscess
TLDR
The case of a patient who developed a subcutaneous abscess after intravenously injecting his own semen in an attempt to treat longstanding back pain demonstrates risks involved with innovative treatments prior to clinical research in the form of phased trials inclusive of safety and efficacy assessments.

References

SHOWING 1-10 OF 20 REFERENCES
Cutaneous necrosis induced by injection of hydrocarbons.
TLDR
A 24-year-old man attempted suicide by subcutaneous injection of 10 mL of lighter fluid in both hands, the elbow folds, and the neck, and diabetes insipidus without hydroelectrolytic disorders appeared a few days later.
Pulmonary injury after intravenous hydrocarbon injection.
TLDR
The present case report suggests that the intravenous injection of hydrocarbons may lead to reversible pulmonary injury.
Systemic toxicity following gasoline aspiration.
Suicide attempt by intravenous injection of gasoline: a case report.
Successful outcome after intravenous gasoline injection
TLDR
Treatment of gasoline poisoning is symptomatic because no specific antidote is available and early and aggressive supportive care may be conducive to a favorable outcome with minimal residual pulmonary sequelae.
Criteria for hospitalizing children who have ingested products containing hydrocarbons.
TLDR
The clinical records of 950 children who ingested products containing hydrocarbons were reviewed and suggest that the majority of children who are brought for medical evaluation after ingesting hydrocarbon-containing substances do not experience pulmonary complications and therefore do not require hospitalization.
Hemorrhagic pneumonitis after intravenous injection of charcoal lighter fluid.
Excerpt Accidental and suicidal ingestion of charcoal lighter fluid is encountered with increasing frequency due to the rising popularity of outdoor cooking. Poisoning with intravenous administrati...
[Indictment in a case of fetal intravenous petrol injection].
  • F. Kósa
  • Medicine
    Morphologiai es igazsagugyi orvosi szemle
  • 1981
TLDR
The doctor giving the injection and the nurse, who had changed the solution in the bottle without changing the label on it, was sentenced to four month imprisonment.
...
...